Illinois, 2022

Flood in Illinois, September 4, 2022

September 4, 2022 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms formed in the vicinity of a mid-level trough that extended from the Great Lakes region down across the mid-Mississippi Valley. An inverted surface trough from the lower Mississippi Valley to the lower Ohio Valley provided additional support.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms formed in the vicinity of a mid-level trough that extended from the Great Lakes region down across the mid-Mississippi Valley. An inverted surface trough from the lower Mississippi Valley to the lower Ohio Valley provided additional support. Locally heavy rain in the slow-moving storms resulted in isolated minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 4, 5:13 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 4, 5:13 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
613 AM CDT Sun Sep 4 2022

.SHORT TERM...(Today through Tuesday night)
Issued at 300 AM CDT Sun Sep 4 2022

Slow moving upper low was over the Mid Mississippi Valley region
early this morning. Scattered showers and thunderstorms continued
mainly along and east of the MS River. The general theme will be the
same again today through tonight. An increase in coverage is
expected through the course of the day, diminishing tonight. Locally
heavy rain is once again a concern with PW's at or above 1.8"
primarily over southern IL, west KY and southwest IN. Like yesterday
it will be hard to pin point favored areas given the wide range of
solutions seen in the short term, HiRes data. Convection should
progress steadily over west KY into southwest IN on the SE flank of
the low, while over southern IL, convection will likely move little
in close proximity to the low. Also, like yesterday, not concerned
with any marginal severe weather. We are not outlooked and agree
with that. Mid level lapse rates are once again o.k. for some
lightning, but otherwise poor, hindered also by a decent amount of
mid level moisture and a deep warm cloud layer on the order of 4000m
(Frzlvl-LCL). The overall mean flow is weak as well (slightly better
over west KY).

The focus for convection Labor Day should be a little farther north
(of the Ohio) from southern IL into southwest IN, and the KY
Pennyrile region. Drier air works in across SEMO and far west KY,
reducing the likelihood of anything more than isolated weak
convection. Then from Monday night through Tuesday night, we
transition back to a chance anywhere from time to time.

We stayed fairly close to the NBM for temperatures. Not enough
confidence with the clouds and convective influence to deviate much
from a blend. We saw this play out yesterday with highs from the
upper 70s some areas to mid to upper 80s elsewhere. There should be
a little more uniformity today. Like yesterday we steered the
overall forecast toward the HREF and NBM output.

.LONG TERM...(Wednesday through Saturday)
Issued at 300 AM CDT Sun Sep 4 2022

The long term forecast period continues to feature a shortwave
trough over the Lower Ohio/Mississippi River Valleys pinned between
a large ridge over the Western U.S. and a ridge over the Southeast
coast. Midweek, ensembles are in moderately high agreement on a 500
mb low dropping towards the Lower Mississippi and many form a closed
low, with the GFS ensemble merely a little less aggressive with
closing off the low.

Daily chances of showers and storms will continue through the rest
of the week into the weekend. The lowest rain chance is Thursday as
northeasterly flow from high pressure moving across the Great Lakes
and the likely timing of the southernmost location of the closed low
shifts convergence areas a little further south. Otherwise,
scattered showers and thunderstorms are possible during the
afternoon hours, with decreasing rain and thunder potential late
evening through the morning. Winds shift towards easterly Friday as
rain chances improve. Moisture levels will be slightly above normal
at 1.5-1.75 inches but below the 90th percentile for PW. The
tendency for slower moving storms can result in locally heavy
rainfall.

Model confidence is fairly high for the long term forecast period,
with the 25th-75th percentile spread for high temperatures only
around 5 degrees and slightly lower than that for lows. Highs are
likely to be in the low to mid 80s with lows mainly in the mid-60s.

&&

.AVIATION...
Issued at 613 AM CDT Sun Sep 4 2022

With the presence of an upper level disturbance over the region
today through Labor Day, the forecast will be very challenging,
with highly variable conditions. A fairly large area of MVFR/IFR
conditions developed early this morning. Still mostly VFR across
the KY Pennyrile region. Conditions should improve some through
the day as we warm up, and mix out just a bit. Showers will be
scattered to numerous again today, especially along and east of
the MS River. Wind will not be much of a factor at all, light for
the most part. Conditions may go down again tonight, returning to
MVFR/IFR as cigs lower again and some restriction in visibility
develops.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CN
LONG TERM....ATL
AVIATION...CN
Hazardous weather outlook, Sep 4, 2:04 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 AM CDT Sun Sep 4 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 AM CDT Sun Sep 4 2022 /404 AM EDT Sun Sep 4 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will continue
today through tonight. Heavy rain is possible again today through
this evening, which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a daily chance of showers and thunderstorms. Some of the
storms may produce locally heavy rain and isolated instances of
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report in with rainfall amounts and any
observed flooding.

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
September 4, 7:00 AM CST to 8:30 AM CST
Where
Jefferson County, 2.36 mi N of Woodlawn to 1.4 mi SSW of Woodlawn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.364, -89.031

Standing water was reported on eastbound Interstate 64 between Woodlawn and Mt. Vernon, as well as southbound Interstate 57 at the Interstate 64 interchange south of Mt. Vernon. Both spots are typical flood-prone areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051747.